Nebraska, 2023

Hail in Nebraska, July 11, 2023

July 11, 2023 · NWS GID · 3 events in 2 counties and zones

West to northwest upper winds were across south central and central Nebraska. There was a shortwave disturbance along the Montana and Canada border that moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$5.0 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

West to northwest upper winds were across south central and central Nebraska. There was a shortwave disturbance along the Montana and Canada border that moved east. A surface low was across the High Plains with a warm frontal boundary that extended east across northern Nebraska. Deep layer wind shear was around 40+ knots and mid-level lapse rates were between 7 and 8 degrees C/km. Most unstable CAPE was between 2,000 to 3,000 J/kg and dewpoints were generally in the upper 60s.

In the late evening hours of July 11th, a supercell storm moved southeast from central Nebraska. This storm started off by producing 1.50 inch hail in Sherman County around 11:30 PM CDT and went on to produce baseball sized hail in both Sherman and Buffalo Counties. The last hail report occurred just after midnight. The baseball size hail resulted in damage to vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 11, 5:30 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 11, 5:30 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
630 PM CDT Tue Jul 11 2023

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 418 PM CDT Tue Jul 11 2023

Key Messages:

* From around mid-evening on through the overnight hours, there
  will be the potential for strong-severe storms to at least clip
  portions of the coverage area. At this time the best chances
  look to be roughly along/north of a line from Loup City-Geneva.
  While large hail and heavy rain are concerns, straight-line
  winds look to be the primary hazard with this activity.

* Outside of a small chance of lingering precip chances Wednesday
  morning, the rest of the day looks dry. A frontal boundary is
  expected to sink south with time, but across far southern areas
  ahead of this front, heat index values are forecast to exceed
  100 degrees. For areas in Osborne and Mitchell counties in KS,
  values closer to 105 are forecast, and a Heat Advisory is in
  effect.

* Periodic, scattered thunderstorm chances remain in the forecast
  Thursday on through the upcoming weekend...but overall
  confidence in the finer timing/location details and the threat
  for severe storms is on the lower side at this time.

Currently through tonight...

Outside of a few isolated showers/weak storms crossing areas north
of Interstate 80, things have been pretty quiet across the CWA
today. Aloft, upper air and satellite data showing west-
northwesterly flow in place across the region, sitting between
disturbances off the Pac NW coast, along the MT/Can border and
crossing the Great Lakes/northeastern CONUS...and high pressure
centered over the Desert SW/Mex border. Outside of the clouds
accompanying that isolated activity, skies have been pretty sunny
today. At the surface, low pressure remains draped through the
High Plains, with a warm frontal boundary extending east across
northern Nebraska. Winds across all but far northern portions of
the CWA are generally south-southeasterly, speeds have been around
10-15 MPH for the most part, though there have been occasional
gusts closer to 20 MPH.

Expecting the rest of this afternoon into the evening to be dry
across the area. Satellite imagery showing some CU developing
along the CO/KS border along a sfc boundary, but with the SPC
Meso page showing plenty of warm air aloft/capping in place, it's
struggling to do much. Our main focus will be with what develops
off to our west-northwest along the WY/SD/NE border as the rest of
this afternoon passes. Activity is expected to continue to
develop with time as that shortwave disturbance along the MT/Can
border continues sliding east...but then how things evolve later
this evening and through the overnight hours still has some
uncertainties. While models are in pretty good general agreement
showing this developing complex/MCS pushing in a southeasterly
direction overnight, there are important details still up in the
air whether this track is more EAST-southeast or more SOUTH-
southeast. Current forecast PoPs keeps the best chances in our CWA
along/north of a Loup City-Geneva line...and you could find
models saying that's too much of the area, a few other suggesting
those PoPs could be further south. The warmer mid-level
temps/capping, which is a touch stronger than yesterday, should
limit the southward extent. The SPC Meso page already shows the
700mb 14C line through roughly half of the CWA, and most models
have it pushing a bit further north through tonight. With deeper
layer shear again around 40+kts across the northern half of the
CWA and sufficient instability...strong/severe storms are again a
concern, and the Day 1 Slight Risk area remains in place. While
large hail will be a concern, straight-line winds look to be more
of a threat, and kept the mention of 70MPH winds in the HWO.

If activity does move through NNE portions of the CWA, it's not
out of the question there could be a few lingering storms early
Wednesday morning, so do have some slight chance (20 percent) PoPs
through mid-morning.

Wednesday and Wednesday night...

Outside of the small chance for a bit of lingering activity early
in the day Wednesday, the forecast for the rest of the day into
the evening/overnight hours is dry. The main concern for Wednesday
will be with the impact a potential outflow boundary from
tonight's activity and a front pushing south during the day will
have on things like wind/temps. Expecting skies to clear with
time, and for many spots, afternoon highs may be fairly similar to
today, with the forecast in the mid 80s to low 90s for most. The
main concern is across extreme southern portions of the
CWA...where more warming ahead of that frontal boundary occurs,
and may have higher dewpoints pooling...leading to higher heat
index values. Forecast heat index values for most locations ended
up fairly similar if not a touch lower with the latest
forecast...but that far southern area, mainly in Osborne/Mitchell
counties, still had heat index values of around 104-109 degrees,
so joined my SSE neighbors in issuing a Heat Advisory for
Wednesday afternoon. Overnight crew will have to see how that
frontal timing trends...a slower passage and more counties may
need to be added, quicker and the two we have probably aren't
necessary.

Thursday on through the weekend and into early next week...

Models are in pretty good agreement in the big picture, showing
the upper level pattern across the CONUS mid-late week remaining
broad in nature...keeping flow across our area generally west-
northwesterly. The pattern looks to become a bit more amplified
as we get into the upcoming weekend-Monday, with models showing
the main upper low over central Canada sinking southeastward into
the Great Lakes region with troughing digging through the eastern
CONUS, while ridging builds back north through the western CONUS.
The forecast for this period continue to have periodic, scattered
chances for thunderstorms...but overall confidence in the finer
details suffers the further out in time you go. Forecast high
temperatures Thursday through Monday are fairly close to normal
for this time of year...with mid-upper 80s mainly expected across
Neb. counties, with either side of 90 expected across our KS
counties.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 625 PM CDT Tue Jul 11 2023

Winds will generally vary from the southeast to the southwest
overnight then will become northerly beginning around 15z. Low
ceilings are expected beginning around 8 am and will continue
through most of the morning. Wind shear is possible between 09z
and 12z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ018-019.

&&

DISCUSSION...ADP
AVIATION...Schuldt
Hazardous weather outlook, Jul 11, 7:07 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
807 PM CDT Tue Jul 11 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
130115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
807 PM CDT Tue Jul 11 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

Through the overnight hours, the majority of especially the
Nebraska outlook area stands at least a slight chance for
thunderstorms, with Kansas portions of the area most favored to
remain thunderstorm-free.

The overall highest chances for thunderstorms tonight will focus
north of Interstate 80, which is the main area of concern for a
Slight to Enhanced Risk for severe storms. Due to very warm air
aloft, there is some uncertainty tonight regarding just how far
southward storms will develop into our coverage area. However, if
severe storms do occur within our area, they would be most favored
to happen between 11 PM and 5 AM, possibly taking the form of an
organized storm complex that dives into the area from northern
Nebraska. The main hazards from any severe storms would be wind
gusts up to around 70 MPH and hail up to perhaps golf ball size,
with damaging winds likely the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

For the first part of Wednesday daytime, but mainly before 10 AM,
there is a lingering chance for thunderstorms mainly east of a
line from Greeley, to Grand Island, to Hebron Nebraska. These
post-sunrise storms would probably not be severe, but could be
strong enough to produce gusty winds and/or small hail. Once any
possible morning storms depart, the remainder of Wednesday and
Wednesday night are currently expected to remain remain storm-
free across the area.

On Wednesday afternoon and early evening, heat index values of at
least 100 degrees are currently expected primarily within
portions of north central Kansas along with Thayer and Nuckolls
counties in Nebraska. Of greatest concern are Osborne and
Mitchell counties in Kansas, where a Heat Advisory has been
issued from 1 to 8 PM given the expectation of heat index reaching
at least 105 degrees.

Thursday through Monday, there are various, intermittent chances
for thunderstorms across all or parts of the outlook area. It is
too early to confidently assess any details regarding severe
thunderstorm potential during this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible damaging
thunderstorm winds and/or large hail that might occur overnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jul 11, 9:11 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
1011 PM CDT Tue Jul 11 2023

NEZ060-120400-
Dawson NE-
1011 PM CDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of northwestern Dawson
County through 1100 PM CDT...

At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brady, or 27 miles east of North Platte, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gothenburg around 1030 PM CDT.

Other locations in the path of this storm include Willow Island.

This includes Interstate 80 between mile markers 208 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4102 10023 4105 10022 4105 10001 4081 10009
      4086 10023
TIME...MOT...LOC 0310Z 291DEG 18KT 4099 10027

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Jul 11, 9:56 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Hastings NE
1056 PM CDT Tue Jul 11 2023

NEZ046-061-120445-
Buffalo NE-Sherman NE-
1056 PM CDT Tue Jul 11 2023

...A strong thunderstorm could impact portions of northwestern
Buffalo and southwestern Sherman Counties by 1145 PM CDT...

At 1051 PM CDT, Doppler radar was tracking a severe thunderstorm
near Berwyn, or 12 miles east of Broken Bow, moving southeast at 35
mph.

This storm is still at least 30 to 45 minutes away from potentially
reaching Sherman and Buffalo counties, and it is unclear whether it
will still be severe by the time it arrives in the area. However, if
it does remain severe, a Severe Thunderstorm Warning may eventually
be needed for parts of the area.

This strong to potentially severe thunderstorm could be
near...
  Litchfield around 1125 PM CDT.
  Hazard around 1135 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4110 9890 4089 9943 4105 9942 4105 9921
      4135 9920
TIME...MOT...LOC 0351Z 324DEG 30KT 4137 9941

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Pfannkuch

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sherman

When
July 11, 10:27 PM CST to 10:30 PM CST
Where
Sherman County, 3.45 mi N of Litchfield to 2 mi NW of Litchfield
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$2.0 million
Reported by
Emergency Manager
Coordinates
41.220, -99.150

Hail, Sherman

When
July 11, 10:55 PM CST
Where
Sherman County, 3.46 mi SE of Hazard
Measured
2.75 in hail
Property damage
$100,000
Crop damage
$2.0 million
Reported by
Storm Chaser
Coordinates
41.060, -99.040

Tennis ball to baseball size hail was reported. Storm chaser reported a broken windshield.

Hail, Buffalo

When
July 11, 11:04 PM CST to 11:10 PM CST
Where
Buffalo County, 0.52 mi W of Ravenna to 2 mi WSW of Ravenna
Measured
2.75 in hail
Property damage
$100,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.030, -98.940

Golf ball to baseball size hail was reported in the area. One spotter reported a broken windshield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111831, 1111834, 1111836.